Discussions that mention paxil

Open to All Other Health Topics board


Hey guys...very frustrating situation.

I have a very weird rash which no one can diagnose. I get the rash USUALLY (not all the time) at night. It looks like hives. It itches like crazy. At times it can go away for a day then comes back...Last week it was gone for 3 days then came back an hour after I went in a tanning bed...(I dont know if tanning had anything to do with it)....

Ive had the rash 2 months now...My first doctor said its a viral infection which should clear up in a month. He did a strep test..flu test...and did tests on my blood for diseases and everything came out ok.

A month later my second doctor said "See a dermatologist"...unfortunately..with my Health Care provider I cant even see a derm for another 3 weeks. This doctor also did extensive blood tests and everything is ok.

I have been taking paxil for 8 months now...could this be causing this?? Out of the infrequent side effects hives is listed..as well as itching..but this was listed for 1 out of 1000 patients...and wouldnt it occur right when I started taking the meds or could it happen after my body is adapting to it???

Other then that I havent changed anything in my lifestyle..same detergent..same foods..nothing in my diet has changed ..Ive been eating thesame things since I was little.

The weird thing is that like I said earlier...last week I didnt have it for 3 days...then as soon as I went tanning for the first time in months this rash came storming back the worst its ever been. By whole body feels hot and I feel sick in the stomach.

ALSO...trying to give you the most information I can give...My period was delayed and when it came 2 days ago I had horrrrrrrible cramps....

WHAT THE HECK IS GOING ON?? If any doctors are reading this and think they can help please contact me...I gladly will try and provide any more information I can..Im just totally confused and frustrated.

Thanks so much
J
Hi-
Wish you could see the dermatologist sooner rather than later, if for no other reason than to get you some RELIEF from the itching as fast as possible.
Okay...#1. YES Paxil. I don't know what stats you read but I've read up on all the various clinical trials on this drug and in some, 3-4% of patients experience rash, pruritis (itching) and all kind of skin reactions. However, it does seem like if you were going to have a reaction, it would have shown up earlier.
#2- HEAT can cause rash to re-appear, or certainly exacerbate one that already exists. Stay away from that tanning bed! Note that you had a recurrance right afterwards.
#3 Even though you haven't changed your diet, or soap, it doesn't mean that suddenly out of the blue you body hasn't developed some kind of allergic reaction. It happens.
#4 Has anything in your ENVIRONMENT altered? Animals? New carpet? New sheets, blankets? New underwear? Even something like new kitchen cabinetry (some woods have formaldehyde).
#5 Are you sweating more by any chance? That's a side effect of Paxil. Excess sweating can cause a rash.
It's really interesting that it comes and goes, which sounds more like a dermatitis coming from withOUT rather than from withIN. Especially since your blood tests are all coming back normal. It sounds like what they call "contact dermatitis". SOMETHING you are coming into contact with is doing this.

I wore wool ALL MY LIFE, and suddenly at the age of 49, (I am now 59) I cannot be NEAR it without getting a rash.
By the way, are these hives all over, or confined to one area of your body?


[This message has been edited by zuzu8 (edited 03-29-2003).]
When the rash started I was taking care of an elderly woman away from home..I was working there for 2 months and then it started.

Since then (now 3 weeks) I have now mover back to my mothers house (where I lived before) and the rash is still here and worse then ever. No new sheets..blankets..etc.

As for sweating...not really...I really would like to talk to a specialist on paxil but do not know where to go or look. The shame is not a lot of doc's know about paxil =(

Boy, this is a puzzle, although I'm sure a dematologist will be able to get to the root of the problem.
I am wondering if, while you were taking care of the elderly woman, there was something at her place that you came in contact with, that started the whole thing. Now even though you've been back at your mother's place for 3 weeks, there is a thing called "the itch-scratch cycle". You get the rash.
You scratch the rash. This only makes the rash worse. Which makes it ITCH more. So you continue to scratch and around and around you go. So even though the original culprit is out of the picture, the rash is getting worse from all the scratching.
As for Paxil, the biggest experts are MDs who specialize in drug therapy. These are usually psychiatrists who specialize in psychopharmacology. Although a good regular MD should be well-informed about drugs.
Cortisone and its derivatives are the drug or choice for dermatitis of all kinds. The over the counter ones are usually very mild and not that helpful unless the rash is minor and localized. Is it possible to call your doctor, tell him you are going crazy and can't wait 3 weeks and to refer you to another dermatol. who can see you sooner and who your insurance will cover? You might need a cortisone injection, just to give you some relief before trying to figure out the cause.

Hi,
I know Paxil can cause itch. Also tanning booths are as bad or worse than sitting in the sun while taking certain medications.I got a rash from meds once and my dermatogolist told me to stay out of tanning booths and the sun without a very good sunscreen.This might be your problem,(photosensitivity). Hope this helps you!

[This message has been edited by longell (edited 03-31-2003).]